Arizona, 2017

Flash Flood in Arizona, July 16 to 17, 2017

July 16 to 17, 2017 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with heavy rain developed over southern Gila County during the late evening hours on July 16th, and some of the stronger storms produced intense rain in the Globe and Miami areas. The heavy rains resulted in flash flooding between the towns of Globe and Miami which began around midnight and continued into the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with heavy rain developed over southern Gila County during the late evening hours on July 16th, and some of the stronger storms produced intense rain in the Globe and Miami areas. The heavy rains resulted in flash flooding between the towns of Globe and Miami which began around midnight and continued into the early morning hours. A Flash Flood Warning was in effect at the time of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 16, 2:31 PM MST, 8 hours 44 minutes earlier.

Area forecast discussion, Jul 16, 2:31 PM MST, 8 hours 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
231 PM MST Sun Jul 16 2017

.UPDATE...To Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will moderate during the early parts of this week as
moisture and thunderstorm activity increases across the region.
Areas of blowing dust and gusty winds will likely accompany any
thunderstorms during the afternoon and evening hours. Increasing
moisture levels will also lead to greater storm coverage as well as
elevating the threat for flooding rains the next several days.

&&

.DISCUSSION...

Tonight...

Although the overall forecast thinking for this evening/tonight has
not changed, which is expecting a rather active period, especially
across South-Central AZ, some questions about the details/timing
have emerged. The overall pattern still looks good for convective
development and locally heavy rain this evening, with the region
remaining under deep easterly flow in the mid-levels of the
atmosphere to the south and east of the main upper-level high
center, which extends northeastward from extreme southern NV into
south-central UT. Along with this deep northeasterly flow, very high
PWATS (around 2.00 inches) are expected to remain over the region
through at least Tuesday, which are levels which typically produce
storms that are capable of producing very heavy rain and wet
microbursts (rainfall rates up to 2 inches/hr).

The only thing that may work against a really big widespread
convective outbreak across south-central AZ is the fact that wind at
thunderstorm anvil-level winds will likely be from an easterly to
northeasterly direction, which tends to inhibit thunderstorm
development downstream. However, mechanical lifting from outflow
boundaries will likely still be enough to initiate at least some new
storm development. Most of the high-res model output (other than the
U of A WRF) is showing a later arrival of storms into the Phoenix
area then what we saw last night, in the 6-11 pm range. This is
likely due to the fact that last night's activity likely worked over
the boundary layer a bit. Although some activity will likely may its
way westward into La Paz/Yuma counties late tonight/early Tuesday,
it is expected to be greatly weakened (showers/isolated TS), as it
moves into an area of convergent flow aloft.

&&

.PREVIOUS DISCUSSION...

Monday and Tuesday...

Assuming this evening and tonight are indeed the larger convective
periods, Monday would prove to be a more inactive day with a worked
over atmosphere. Have kept POPs for most of the daylight hours
towards a lower end range for mid July though cannot rule out
showers at any point given the greater amounts of moisture advecting
into the region. While PWATs near 1.75 inches (per NAEFS mean)are
only towards the 90th percentile, actual moisture amounts closer to
2 inches may actually come to fruition. Thus, a better flood threat
will begin to materialize starting today and a flash flood watch has
been issued through Monday (and could be extended through Tuesday
when all is said and done).

With the moisture increase and lapse rate reduction, storms will
tend to transition more into a heavy rain and flash flood threat
(although strong winds will remain a substantial threat). While
still relatively low in confidence, there is evidence among
operational models that Tuesday morning may provide the ingredients
necessary for a nocturnal/morning convective event associated with a
more robust shortwave embedded in the easterly flow. The ECMWF has
been consistent in presenting this solution and every monsoon season
there are 1 or 2 days with this scenario. Will need to maintain a
close watch on this period given the potential high impact during an
uncommon time of day.

Wednesday through Saturday...

The forecast for the second half of the week is still somewhat
uncertain, though the trend among operational and ensemble members
remains towards maintaining strong positive height anomalies over
the central plains with slight retrogression towards the Southwest.
Medium range models also still indicate as this transition occurs,
drier air will infiltrate and advect westward into the midlevels.
This would effectively increase inhibition at lower elevations and
return thunderstorm activity/coverage back to a more typical monsoon
season level. Therefore, have attempted to depicts POPs closer to a
more standard temporal and spatial distribution while also warming
temperatures back into a near to slightly above normal range.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Complicated Monsoon storm forecast for the terminals with the set-
up for an active day of storm activity but uncertainty of when the
activity will get underway. Most aggressive hi-resolution models
have gusty easterly outflow winds into the terminals as early as
17/00z with the rest of model solutions clustering around 02-04z
for possible outflow intrusion. Confidence is high for outflow
driven wind shifts with speeds encroaching 30-plus kts but low
confidence in directional heading & timing.

After outflows and some showers/storms work down into the lower
deserts, eventual boundary collisions should support increasing
storm coverage and rainfall into the Phoenix Metro. Cluster
solution of precip model plots have activity pushing from east to
west over the lower deserts with chances for the terminals to see
some TSRA 04-08z. Until storm coverage begins to form and fill in
on area radar scopes, maintained VCTS for the majority of the
evening. Threats with storms today will be gusty outflow winds,
moderate to heavy rainfall with periodically low CIGs and VSBYs in
rain and maybe even some patchy blowing dust. Even though
easterly outflow intrusions are timed into the TAFs, expect
additional wind shifts from nearby/on-going storm activity. Debris
clouds will be significant in the wake of regional storm
activity, with on-going light showers possible and CIGs ranging
from 8-12kft at times.

Southeast California/Southwest Arizona including KIPL and KBLH:
Still feel most of the convection should remain to the east of the
terminals for the TAF period with the main weather impacts will be
increasing and thickening mid/high cloud decks, especially later
this evening as storms across the central deserts drift westward.
Winds will continue their trends of the past few days, favoring
the south at KBLH and the southeast at KIPL with speeds genly
10-15kt. There may be some wind shifts, with gusty winds out of
the southeast or east develop after 04z tonight due to outflow
from convection well to the east; confidence is too low to warrant
a mention of this in the TAFs at this time. KBLH may even see
gusty winds and blowing dust from the NE by mid evening resulting
from convection approaching through La Paz County.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
The early portion of the week looks to be the most active,
convectively speaking, as deep moisture will be in place allowing
for scattered mainly afternoon and evening showers and thunderstorms
across much of the area, especially over south-central Arizona.
Minimum RH values will be very high on Tuesday, ranging from 25 to
nearly 40 percent. High temperatures will fall well below seasonal
normals with some of the central deserts dropping into the 90s. For
Wednesday through Saturday, convective activity will fall off
slightly, becoming more isolated over the lower deserts with the
best chances of thunderstorms focused over the higher terrain areas
north and east of Phoenix. Minimum RH values will drop slightly but
remain elevated, ranging mostly from 20 to 30 percent over the
deserts each day. High temperatures will rise but for the most part
will stay slightly below seasonal normals expect on Saturday when
highs may reach seasonal normals. Winds will change little from day
to day following typical diurnal patterns with winds favoring the
south over the western deserts and the southwest across south
central Arizona during the afternoon and evening hours.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Monday evening for AZZ534-537>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/MO
AVIATION...Nolte/CB
FIRE WEATHER...CB

In the hours before

Local storm report, Jul 16, 10:43 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1043 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     FLASH FLOOD      1 NNE PHOENIX           33.46N 112.07W
07/16/2017                   MARICOPA           AZ   DEPT OF HIGHWAYS

            I-10 AT 7TH ST. EXIT, N.-CENTRAL DOWNTOWN.

&&

JS
Local storm report, Jul 16, 10:55 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     FLOOD            6 ESE DEER VALLEY       33.65N 112.01W
07/16/2017                   MARICOPA           AZ   TRAINED SPOTTER

            CURB TO CURB FLOODING AND MEASURED 0.53 IN.
            OF RAIN IN 30 MIN.

&&

JS
Local storm report, Jul 16, 10:57 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1057 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HEAVY RAIN       2 N PHOENIX             33.47N 112.08W
07/16/2017  M0.85 INCH       MARICOPA           AZ   TRAINED SPOTTER

            N-CENTRAL PHOENIX.

&&

JS
Local storm report, Jul 16, 11:07 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1107 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HEAVY RAIN       2 NNW PHOENIX           33.48N 112.09W
07/16/2017  M0.71 INCH       MARICOPA           AZ   TRAINED SPOTTER

            MEASURED IN 21 MINUTES.

&&

JS
Special weather statement, Jul 16, 11:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1108 PM MST SUN JUL 16 2017

AZZ537-538-540-170730-
Buckeye/Avondale-Tonopah Desert-Northwest Valley-
1108 PM MST SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY...

At 1106 PM MST, a large area of 25 to 45 mph southwest moving wind
gusts, generated from thunderstorms, will move through Buckeye,
Tonopah, and nearby portions of Interstate 10.

Locations impacted include...
Goodyear, Buckeye, Tonopah, Palo Verde, Painted Rock Dam, Perryville,
Liberty, Palo Verde Nuclear Generation Station, Wintersburg,
Hassayampa and Arlington.

LAT...LON 3369 11268 3336 11241 3312 11287 3345 11320
TIME...MOT...LOC 0606Z 134DEG 10KT 3354 11264

HV
Local storm report, Jul 16, 11:11 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1111 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     FLOOD            3 W GILBERT             33.35N 111.85W
07/16/2017                   MARICOPA           AZ   TRAINED SPOTTER

            CURB-TO-CURB. ARIZONA AVE. & ELLIOT RD.

&&

JS

The radar

The Phoenix radar (KIWA), 79 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
July 16, 11:15 PM MST to July 17, 2:30 AM MST
Where
Gila County, 0.34 mi N of Little Acres to 0.43 mi SSE of Central Hgts
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
33.405, -110.831

Thunderstorms with heavy rain developed over portions of southern Gila County during the late evening hours on July 16th and some of them affected the communities of Globe and Miami. According to a report from the public, at about midnight, flash flooding developed just southeast of Claypool and between the towns of Globe and Miami. A low water crossing was closed near the Cobre Valley Community Hospital due to significant flow. The depth of the flow in Russell Gulch at the low water crossing was one foot, and the width was 100 feet. A Flash Flood Watch had been issued at 2325MST the previous day and the watch remained in effect through 0230MST; however the location of the flooding appeared to be just north of the warning area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708614.